Virginia, 2004

Flash Flooding and Damaging Wind in Virginia, May 19, 2004

May 19, 2004 · NWS AKQ · 3 events in 3 counties and zones

2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 19, 3:13 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 19, 3:13 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EDT WED MAY 19 2004

MID LEVEL DEFORMATION AXIS/SHORTWAVE TROUGH HAS MADE GOOD EASTWARD
PROGRESS THIS AFTN (CURRENTLY MOVING INTO WRN VA)...WHILE THE
W-E SURFACE FRONT HAS DROPPED INTO CENTRAL VA. OVER THE PAST FEW
HOURS CLUSTER-TYPE TSTMS HAVE BEGUN TO FIRE ALONG/AHEAD OF THE
FRONT...WITH MORE OF A LINEAR ORIENTATION TO THE STORMS ACROSS NE NC
WHERE SURFACE BASED INSTBY (SFC-BASED CAPES NEAR 3000 J/KG) WAS
GREATER THIS AFTN DUE TO LESS CLOUD COVER.

TONIGHT...FRONT WILL CONTINUE TO PUSH GRADUALLY SOUTHWARD. WILL
MAINTAIN GREATER THAN 50% PROBS ALONG/AHEAD OF THE FRONT THROUGH
THE EARLY EVENING WHILE THERMODYNAMICS (DAYTIME HEATING) REMAINS
SUPPORTIVE. DYNAMICALLY...WHILE WEAK DEGREE OF UPPER LEVEL FORCING
(UPPER LEVEL DIVERGENCE VIA RRQ OF JET STREAK) IS MORE THAN WEVE
SEEN OF LATE UNDERNEATH THE DEEP SERN RIDGE. LOW-MID LEVEL
FRONTOGENESIS AND QVECTOR CONVERGENCE ALONG WITH THE MOIST/UNSTABLE
AIRMASS SHOULD BE SUFFICIENT FOR MOST AREAS TO SEE RAIN THIS EVENING
AND/OR OVERNIGHT...AS THE FRONT MOVES TO NEAR THE VA/NC BORDER
BEFORE STALLING. SEVERE WEATHER THREAT IS MINIMAL GIVEN THE
RELATIVELY WEAK MID LEVEL WIND SPEEDS (25-30 KTS) ALONG WITH THE
MOIST MID LEVEL PROFILE. VERTICAL WIND PROFILES SUGGEST A HYBRID OF
CLUSTER/LINEAR STORMS...I.E. JUST ENOUGH SHEAR TO SUPPORT MORE
STORM ORGANIZATION (NUMEROUS ACTIVITY) THAN WHAT WEVE EXPERIENCED IN
A WHILE.

THURSDAY...WILL CARRY PATCHY FOG OVER AREAS BEHIND THE FRONT EARLY
ON...WITH THE LINGERING LOW LEVEL MOISTURE COMBINED WITH THE
COOLER NE FLOW. OTHERWISE...CURRENT NEARLY STATIONARY FRONT WILL
BASICALLY TRANSITION TO A SEA/BAY BREEZE BOUNDARY TOMORROW...
SOMEWHERE ACROSS CEN OR ERN VA PER BOTH THE ETA AND GFS MODELS.
WILL CONTINUE WITH THE 30% RAIN CHANCES DURING THE PEAK HEATING
TIMEFRAME (AFTN/EARLY EVENING)...THOUGH GIVEN THE MARINE LAYER
STABILITY WITH THE ONSHORE FLOW...EXPECT THE BEST CHANCES INLAND
(CENTRAL/SOUTH-CENTRAL VA).

FRIDAY THROUGH TUESDAY...AFTER A BRIEF RESPITE...UPPER RIDGE
BULDGES BACK N-NE INTO THE MID ATLC REGION. FLAT UPPER RIDGING IS
THEN EXPECTED TO PREVAIL THROUGH THE REMAINDER OF THE FORECAST
PERIOD. THIS AS THE SURFACE FRONT REMAINS WELL NORTH OF THE REGION.
THUS WILL BE LOOKING AT TYPICAL SUMMER-LIKE CONDITIONS ONCE AGAIN...
WITH TSTM CHANCES DEPENDENT ON SOURCES OF MESOSCALE
TRIGGERS (I.E. OROGRAPHIC LIFT...SEA BREEZES) IN THE ABSENCE OF A
SYNOPTIC-SCALE FOCUS. ON WEDNESDAY...EXTENDED GFS HAS BEEN HINTING
AT A NRN STREAM SHORTWAVE TROUGH CLIPPING THE MID ATLC REGION...WHICH
COULD PUSH THE STATIONARY FRONT FARTHER S INTO OUR AREA. FOR NOW
WILL MAINTAIN LOW (30%) RAIN CHANCES DURING THE AFTN/EVENING HOURS...
BASICALLY MATCHING CLIMATOLOGY FOR EARLY SUMMER.

.MARINE...SOUTH AND SOUTHWEST WINDS SHIFTING NORTH AND NORTHEAST
BEHIND SURFACE FRONT THAT WILL STALL OVER SOUTHERN CHESAPEAKE BAY
AND MID ATLANTIC COASTAL WATERS TONIGHT AND THURSDAY. SPEEDS/WAVES
/SEA EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.
WINDS/SEAS/WAVES HIGHER IN THUNDERSTORMS THIS EVENING.

&&

.AVIATION...MVFR CIGS/VSBY INVOF NUMEROUS SHWRS/TSTMS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   62  76  62  84 /  60  30  30  30
OXB   62  71  62  77 /  60  30  30  30
WAL   63  77  65  79 /  70  30  30  30
FVX   63  86  65  90 /  60  30  30  30
RIC   64  82  66  88 /  60  30  30  30
PTB   65  85  66  91 /  60  30  30  30
AKQ   66  85  67  89 /  70  30  30  30
PHF   66  83  66  86 /  70  30  30  30
ORF   66  82  68  86 /  70  30  30  30
ECG   66  85  66  87 /  70  30  30  30
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

HURLEY/HOULE
Hazardous weather outlook, May 19, 9:48 AM EST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1048 AM EDT WED MAY 19 2004

MDZ021>025-VAZ048-049-061>064-068>078-082>086-090-091-099-100-190929-
ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-
GOOCHLAND VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-
NORTHAMPTON VA-NORTHUMBERLAND VA-POWHATAN VA-RICHMOND VA-SOMERSET MD-
WESTMORELAND VA-WICOMICO MD-YORK VA-
1048 AM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND
EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTAIN HEAVY
DOWNPOURS THIS AFTERNOON AND EARLY EVENING AND MAY LEAD TO LOCALIZED
FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. THE POTENTIAL ALSO
EXISTS FOR WIND GUSTS UP TO 60 MPH. REFER TO THE SPECIAL WEATHER
STATEMENT ISSUED BY THIS OFFICE AT 955 AM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY
TONIGHT.

NCZ012>017-030>032-102-VAZ060-065>067-079>081-087>089-092>098-190929-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-
HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-PRINCE EDWARD VA-
PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1048 AM EDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VIRGINIA...AND
NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND
EARLY TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTAIN
HEAVY DOWNPOURS THIS AFTERNOON AND  TONIGHT AND MAY LEAD TO
LOCALIZED FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS. THE
POTENTIAL ALSO EXISTS FOR WIND GUSTS UP TO 60 MPH...SHOULD A LINE OF
STORMS DEVELOP. REFER TO THE SPECIAL WEATHER STATEMENT ISSUED BY THIS
OFFICE AT 955 AM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY
TONIGHT.

REILLY

In the hours before

Special weather statement, May 19, 3:05 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EDT WED MAY 19 2004

NCZ012>017-030>032-102-VAZ095>098-192100-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-
GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-
405 PM EDT WED MAY 19 2004

THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS TIDEWATER...AND
NORTHEAST NORTH CAROLINA...LATE THIS AFTERNOON. WIND GUSTS OF 30
MPH...AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS...AS
WELL AS BRIEF HEAVY DOWNPOURS.

RAINFALL RATES OF 2 INCHES PER HOUR WILL BE POSSIBLE OVER SHORT
PERIODS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 19, 3:20 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EDT WED MAY 19 2004

NCZ015-031-032-192045-
CHOWAN NC-PASQUOTANK NC-PERQUIMANS NC-
420 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORM MOVING INTO CHOWAN AND PERQUIMANS COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RYLAND...MOVING EAST AT 25
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BEACH SPRINGS AND
SMITHTOWN AT 435 PM EDT...WINFALL AND HERTFORD AT 440 PM EDT...AND
FORESTBURG AT 445 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

REILLY
Special weather statement, May 19, 3:34 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT WED MAY 19 2004

VAZ093-095>098-192200-
CHESAPEAKE VA-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-
VIRGINIA BEACH VA-
434 PM EDT WED MAY 19 2004

THUNDERSTORMS WILL CONTINUE ACROSS TIDEWATER...WITH WIND GUSTS OF 40
MPH...PEA SIZED HAIL...AND FREQUENT LIGHTNING...AS WELL AS BRIEF
HEAVY DOWNPOURS. A FUNNEL CLOUD WAS OBSERVED WITH ONE OF THESE
STORMS...AND MORE FUNNEL CLOUDS ARE POSSIBLE.

STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS. REPORT ANY SEVERE
WEATHER TO LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

REILLY
Special weather statement, May 19, 3:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT WED MAY 19 2004

NCZ012>017-030>032-102-VAZ091-094>098-192200-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-
GATES NC-HERTFORD NC-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-
NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA-
458 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 455 PM...RADAR SHOWED STRONG THUNDERSTORMS SCATTERED FROM AHOSKIE
AND SOUTHERN BERTIE COUNTY...THROUGH ELIZABETH CITY...CURRITUCK AND
HAMPTON ROADS.  THE STORMS WERE MOVING EAST AT 25 MPH.

ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP OVER THE AREA AND MANY
AREAS WILL SEE THUNDERSTORMS INTO THIS EVENING.  THUNDERSTORMS WILL
CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS
TO 35 MPH.  ONE TO TWO INCHES OF RAIN LOCALLY...WILL CAUSE GREATLY
REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS. MOTORISTS
ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME TO REACH
DESTINATIONS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 19, 4:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT WED MAY 19 2004

VAZ067-079-080-087-088-192204-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-NOTTOWAY VA-SUSSEX VA-
507 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS CONTINUE TO AFFECT PARTS OF CENTRAL
VIRGINIA...

AT 500 PM...RADAR SHOWED STRONG THUNDERSTORMS IN NOTTOWAY AND
DINWIDDIE COUNTIES.  THE STORMS WERE MOVING EAST AT 25 MPH.  THE
STORMS WILL TRACK THROUGH NORTHERN BRUNSWICK AND GREENSVILLE
COUNTIES...AND INTO SUSSEX COUNTY THROUGH 6 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  ONE TO TWO INCHES OF RAIN WILL CAUSE
GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS.
MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME
TO REACH DESTINATIONS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 19, 4:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
512 PM EDT WED MAY 19 2004

MDZ024-025-192204-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
512 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS ARE AFFECTING OCEAN CITY...

AT 500 PM...RADAR SHOWED STRONG THUNDERSTORMS FROM OCEAN CITY TO JUST
NORTH OF SNOW HILL...MOVING EAST AT 25 MPH.  THE STORMS WILL BUILD
SOUTH INTO SNOW HILL AND ASSATEAGUE THROUGH 6 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL
HAIL AND GUSTY WINDS TO 35 MPH.  ONE TO TWO INCHES OF RAIN WILL CAUSE
GREATLY REDUCED VISIBILITIES...AND PONDING OF WATER ON ROADWAYS.
MOTORISTS ARE URGED TO USE EXTREME CAUTION AND ALLOW FOR EXTRA TIME
TO REACH DESTINATIONS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS

The radar

The Sterling radar (KLWX), 142 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
May 19, 4:15 PM EST
Where
Fluvanna County, Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.867, -78.283

Trees down.

Flash Flood, Newport News (C)

When
May 19, 4:40 PM EST to 6:30 PM EST
Where
Newport News (C) County, Newport News
Reported by
EMERGENCY MANAGER
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Two to three feet of water on portions of Warwick Boulevard between 36th and 50th Street. High water at Center and Jefferson Avenue, and underpasses along Main Street and Center Avenue.

Flash Flood, York

When
May 19, 6:30 PM EST to 7:00 PM EST
Where
York County, Dare
Reported by
LAW ENFORCEMENT
Coordinates
37.225, -76.520 (the zone’s center; the record gives no point)

Dare Road reported closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405500, 5405501, 5405502.